Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 74, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 4, 2020, 5:28 PM CDT for Marion County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2020, 5:28 PM CDT (22:28 UTC)
- Expired
- Jul 4, 2020, 7:55 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:28 PM CDT | FLASH FLOOD | Columbia, MS | AT AROUND 5:22 PM, THE EMERGENCY MANAGER REPORTED FLOODING ON THE WEST SIDE OF THE DOWNTOWN AREA IN COLUMBIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WGUS54 KJAN 042228
FFWJAN
MSC091-050130-
/O.NEW.KJAN.FF.W.0074.200704T2228Z-200705T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
528 PM CDT Sat Jul 4 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Marion County in south central Mississippi...
* Until 830 PM CDT.
* At 522 PM CDT, emergency management reported thunderstorms
producing heavy rain and flash flooding in Columbia. Between 1 and
2 inches of rain have fallen. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Columbia, Pickwick, Pinebur and Morgantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3105 8965 3109 8983 3121 8997 3129 8999
3133 8995 3133 8986 3121 8970 3118 8965
3117 8965 3115 8965 3113 8965 3112 8965
3109 8965 3108 8965
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1 INCH IN 2 HOURS
$$
NF2 follow-up statements
528
WGUS74 KJAN 050018
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
718 PM CDT Sat Jul 4 2020
MSC091-050130-
/O.CON.KJAN.FF.W.0074.000000T0000Z-200705T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MS-
718 PM CDT Sat Jul 4 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS
EVENING FOR CENTRAL MARION COUNTY...
At 713 PM CDT, Doppler radar indicated earlier thunderstorms
produced heavy rain in the Columbia and Foxworth areas. Between 2
and 3 inches of rain have fallen. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Columbia, Pickwick, Pinebur and Morgantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3105 8965 3109 8983 3121 8997 3129 8999
3133 8995 3133 8986 3121 8970 3118 8965
3117 8965 3115 8965 3113 8965 3112 8965
3109 8965 3108 8965
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5 INCHES IN 1 HOUR
$$
NF953
WGUS74 KJAN 050055
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
755 PM CDT Sat Jul 4 2020
MSC091-050105-
/O.CAN.KJAN.FF.W.0074.000000T0000Z-200705T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MS-
755 PM CDT Sat Jul 4 2020
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL MARION COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3105 8965 3109 8983 3121 8997 3129 8999
3133 8995 3133 8986 3121 8970 3118 8965
3117 8965 3115 8965 3113 8965 3112 8965
3109 8965 3108 8965
$$
NFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:35 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 4, 3:35 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Jackson MS 335 PM CDT Sat Jul 4 2020 .DISCUSSION... Tonight and Sunday: Local radars showed increasing coverage of showers and thunderstorms at mid afternoon. A few of the storms could produce strong gusty winds and brief heavy downpours as they continue into this evening. The activity should see a distinct diurnal trend and dissipate with the loss of daytime heating but lingering boundary interactions may prolong rain chances til midnight. Mid afternoon satellite imagery/RAP analysis showed the circulation around a weak low centered over the Mississippi/Alabama Gulf coast. Our CWA will maintain under the influence of this low through Sunday. This feature will again help result in a greater coverage of mainly afternoon and early evening shower and thunderstorm development Sunday. Our airmass will remain quite moist with PWATs around two inches. Environmental parameters will not change much as compared to today so a few strong wind gusts and locally heavy rainfall will accompany the strongest storms again. Otherwise, temperatures will climb to near 90 again before the convection kicks in and may result in peak heat index values in the lower 100s. /22/ Sunday night through the week... A wet weather pattern exists for much of this week as the region will remain under troughing aloft. This, combined with PW amounts around 2-2.4 inches, will bring a good coverage/chance for showers and storms as well as locally heavy and efficient rainfall. Given the moist airmass and upper level pattern, cannot rule out that storms or showers won't linger overnight some or start earlier in the day than would otherwise be the case for normal summer storm regime. This increase in potential convective coverage and cloud cover should limit high temperatures. By mid to late week, the pattern changes to where the upper ridge over the west starts to expand farther east and encroach on our region. Afternoon convection should still be possible but high temperatures will begin to creep back up into the lower 90s. This, along with dewpoints remaining in the mid to some upper 70s, will bring the return of heat stress concerns. Heat indices will once again flirt with 105 degrees. This concern may need to be included into the HWO/graphics in later forecasts and the need for any other heat products will need to be monitored. /28/ && .AVIATION... 18Z TAF discussion: Scattered TSRA was noted developing on local radars at 1730Z and coverage is expected to become numerous this aftn into the evng. This will result in lowered flight conditions along with gusty winds at the TAF sites. Away from TSRAs VFR conditions will prevail area through 08Z Sunday. After 08Z Sunday MVFR/IFR cigs and VSBYs wl be psbl in the se through 12Z but elsewhere VFR conditions are expected to continue through Sunday morning. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 89 72 86 / 38 67 47 91 Meridian 72 89 72 87 / 44 68 44 88 Vicksburg 74 90 74 86 / 33 66 50 88 Hattiesburg 73 89 72 87 / 45 85 52 92 Natchez 73 88 72 84 / 36 79 57 90 Greenville 74 89 74 87 / 35 63 35 82 Greenwood 74 91 73 88 / 37 64 29 81 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/28
Hazardous weather outlook, Jul 4, 2:33 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 233 PM CDT Sat Jul 4 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 051945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 233 PM CDT Sat Jul 4 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 4, 4:01 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
401 PM CDT Sat Jul 4 2020
LAZ009-016-025-MSZ047-042130-
Tensas LA-Madison LA-East Carroll LA-Warren MS-
401 PM CDT Sat Jul 4 2020
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN EAST CARROLL...
NORTHEASTERN TENSAS...CENTRAL MADISON PARISHES IN NORTHEASTERN
LOUISIANA AND SOUTHWESTERN WARREN COUNTIES UNTIL 430 PM CDT...
At 401 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Transylvania to near Afton. Movement
was southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tallulah, Transylvania, Newellton, Mansford, Sondheimer, Monticello,
Afton, Tendal, Omega, Alsatia, Waverly, Somerset and Richmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3254 9145 3254 9144 3257 9143 3258 9145
3261 9139 3262 9140 3269 9140 3269 9138
3272 9137 3275 9134 3276 9134 3278 9121
3218 9104 3201 9129
TIME...MOT...LOC 2101Z 047DEG 7KT 3270 9127 3231 9115
NFSpecial weather statement, Jul 4, 4:07 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
407 PM CDT Sat Jul 4 2020
MSZ049-050-056-042130-
Smith MS-Scott MS-Rankin MS-
407 PM CDT Sat Jul 4 2020
...STRONG THUNDERSTORMS WILL AFFECT EASTERN RANKIN...NORTHWESTERN
SMITH AND WESTERN SCOTT COUNTIES UNTIL 430 PM CDT...
At 407 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Leesburg to 7 miles southwest of
Pulaski. Movement was west at 10 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Leesburg around 415 PM CDT.
Pisgah, Johns and Goshen Springs around 430 PM CDT.
Other locations impacted by these storms include Polkville and
Puckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3205 8989 3253 8992 3254 8989 3255 8990
3256 8987 3258 8986 3259 8984 3255 8963
3204 8960
TIME...MOT...LOC 2107Z 093DEG 8KT 3248 8974 3219 8970
NFSpecial weather statement, Jul 4, 4:13 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
413 PM CDT Sat Jul 4 2020
MSZ064-072-073-042145-
Jefferson Davis MS-Lamar MS-Marion MS-
413 PM CDT Sat Jul 4 2020
...STRONG THUNDERSTORMS WILL AFFECT EASTERN MARION...LAMAR AND
SOUTHERN JEFFERSON DAVIS COUNTIES UNTIL 445 PM CDT...
At 413 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Melba to near Baxterville. Movement
was southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Columbia, Purvis, Lumberton, Sumrall, Pinebur, Society Hill, Bunker
Hill, Improve, Baxterville, Melba, Carson and Bassfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3100 8948 3101 8950 3101 8955 3100 8955
3100 8972 3152 8995 3158 8970 3154 8960
3151 8959 3144 8959 3143 8954 3104 8935
3101 8936 3101 8942 3098 8943 3098 8947
TIME...MOT...LOC 2113Z 032DEG 9KT 3149 8966 3110 8950
NFSpecial weather statement, Jul 4, 4:48 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
448 PM CDT Sat Jul 4 2020
MSZ035-036-042-042215-
Humphreys MS-Yazoo MS-Holmes MS-
448 PM CDT Sat Jul 4 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN HOLMES...NORTH CENTRAL
YAZOO AND NORTHEASTERN HUMPHREYS COUNTIES UNTIL 515 PM CDT...
At 447 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tolarville, or near Thornton. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Thornton, Tchula, Coxburg, Ebenezer, Howard, Tolarville, Brozville
and Eden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3331 9007 3297 9009 3293 9037 3326 9049
3327 9045 3324 9042 3325 9041 3325 9038
3324 9037 3325 9037 3326 9038 3328 9037
3332 9010
TIME...MOT...LOC 2147Z 174DEG 3KT 3309 9023
NFSpecial weather statement, Jul 4, 4:55 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
455 PM CDT Sat Jul 4 2020
ARZ074-042230-
Ashley AR-
455 PM CDT Sat Jul 4 2020
...STRONG THUNDERSTORMS WILL AFFECT ASHLEY COUNTY UNTIL 530 PM CDT...
At 454 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Snyder to near West Crossett.
Movement was south at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
North Crossett around 500 PM CDT.
West Crossett around 515 PM CDT.
Crossett around 520 PM CDT.
Wilmot and Parkdale around 530 PM CDT.
Other locations impacted by these storms include Blanchton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3321 9208 3324 9209 3325 9205 3331 9198
3335 9199 3335 9197 3338 9196 3340 9199
3339 9146 3301 9146 3301 9206 3303 9209
3303 9211 3307 9211 3309 9214 3315 9211
3316 9214 3318 9213 3319 9214
TIME...MOT...LOC 2154Z 015DEG 10KT 3324 9160 3320 9200
NFSpecial weather statement, Jul 4, 5:20 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
520 PM CDT Sat Jul 4 2020
MSZ035-036-042245-
Humphreys MS-Holmes MS-
520 PM CDT Sat Jul 4 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES AND EAST
CENTRAL HUMPHREYS COUNTIES UNTIL 545 PM CDT...
At 520 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tchula, or 10 miles northeast of Thornton, moving north at 10
mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Holmes
and east central Humphreys Counties, including the following
locations... Cruger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3329 9004 3313 9005 3309 9031 3325 9040
3324 9037 3328 9038 3328 9036 3331 9035
3330 9033 3332 9032 3331 9029 3335 9028
3335 9029 3336 9032 3337 9032
TIME...MOT...LOC 2220Z 163DEG 8KT 3321 9023
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:23 PM CDT | Special Weather Statement | JAN | Lauderdale | 37 min |
| Jul 3, 9:08 PM CDT | Special Weather Statement | JAN | Attala | 37 min |
| Jul 3, 9:29 PM CDT | Special Weather Statement | JAN | Attala, Montgomery | 31 min |
| Jul 3, 9:36 PM CDT | Flash Flood Warning | JAN | Attala, Choctaw | 117 min |
| Jul 4, 9:41 AM CDT | River Flood Warning | JAN | Leake | 9 days |
| Jul 4, 12:41 PM CDT | Special Weather Statement | JAN | Sharkey | 49 min |
| Jul 4, 12:58 PM CDT | Special Weather Statement | JAN | Simpson | 47 min |
| Jul 4, 2:17 PM CDT | Special Weather Statement | JAN | Warren | 28 min |
| Jul 4, 2:28 PM CDT | Special Weather Statement | JAN | Hinds | 32 min |
| Jul 4, 2:36 PM CDT | Special Weather Statement | JAN | Franklin | 24 min |
| Jul 4, 2:41 PM CDT | Special Weather Statement | JAN | Lowndes | 34 min |
| Jul 4, 3:00 PM CDT | Special Weather Statement | JAN | Hinds | 30 min |
| Jul 4, 3:04 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Washington | 41 min |
| Jul 4, 3:34 PM CDT | Special Weather Statement | JAN | Claiborne | 26 min |
| Jul 4, 4:07 PM CDT | Special Weather Statement | JAN | Rankin | 23 min |
| Jul 4, 4:13 PM CDT | Special Weather Statement | JAN | Lamar, Marion | 32 min |
| Jul 4, 4:48 PM CDT | Special Weather Statement | JAN | Holmes | 27 min |
| Jul 4, 4:52 PM CDT | Severe Thunderstorm Warning | JAN | Newton, Scott | 38 min |
| Jul 4, 5:20 PM CDT | Special Weather Statement | JAN | Holmes | 25 min |
| Jul 4, 5:37 PM CDT | Special Weather Statement | JAN | Attala | 38 min |
| Jul 4, 5:48 PM CDT | Special Weather Statement | JAN | Holmes | 27 min |
| Jul 4, 5:52 PM CDT | Flash Flood Warning | JAN | Holmes | 4 hr |
| Jul 4, 6:06 PM CDT | Flash Flood Warning | JAN | Rankin, Scott | 112 min |
| Jul 4, 6:14 PM CDT | Special Weather Statement | JAN | Holmes | 31 min |
| Jul 4, 6:58 PM CDT | Flash Flood Warning | JAN | Winston | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.